MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM COIL; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM COIL; DEVICE, EMBOLIZATION, VASCULAR
Model Number QC-5-15-3D
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/31/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was not returned for analysis.Since the device was not returned, we are unable to perform further root cause analysis.All devices are 100% tested and all products are 100% inspected for damages and irregularities during manufacture.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information that during a coiling procedure, the coil failed to detach with an instant detacher and manual detachment (breaking hypotube method; an alternative method presented in the instruction for use).The coil was positioned into the aneurysm when it failed to detach.Two detachment attempts were made with the instant detacher and then manual method was attempted, but the coil did not detach.The coil was removed from within the catheter.Subsequent coil was used to treat the patient.No patient injury occurred.This event occurred during the treatment for a small ruptured saccular aneurysm located in left posterior communicating artery, measuring 5mmx3mm.The vessel anatomy was normal.The devices were prepared and used per the instructions for use (ifu).
 
Additional Manufacturer Narrative
The pusher was returned with the implant still attached.The instant detacher (id), microcatheter and other accessories were not returned for investigation.The proximal end of pusher was found broken and separate along with the ai, coupler tube and positive indicator missing from the pusher; with the release wire extended out.It appeared the manual detachment method was performed in this location rather than the location specified in the ifu.The pusher was intact distal to the break indicator at the manual detachment location.Bends were found along the length of the pusher.The coil was still attached to the pusher with the coin located against the lumen stop.The shield coil was present and intact.The articulation test was passed.The liveliness could not be performed due to the shield coil in place and implant coil still attached to the pusher.The implant coil was not damaged; but still attached to the pusher.The coin was found against the lumen stop with the coil shield intact.The coil was then successfully detached by manual detachment at the distal to the break indicator.The inner diameter of the lumen stop and the inner diameter of the retainer ring were found to be visually acceptable.The lumen stop inner diameter (id), and the retainer ring inner diameter (id) were found to be within specification.All other subassemblies appeared to be normal and no other anomalies were observed.Based on the analysis findings, the report of "non-detachment" was confirmed as the pusher was returned with the implant coil still attached.The implant coil was then successfully detached using manual detachment method.The pusher was bent at several locations; indicative of high tortuosity.Since the instant detacher, ai, coupler tube, positive load indicator were not returned.Therefore, any contribution of the instant detacher, ai, coupler tube, positive load indicator to the issue could not be determined.Per the axium coil and i.D.(instant detacher) instructions for use (ifu): ¿if the coil does not detach after 3 attempts, discard the i.D.(instant detacher) and replace with a new i.D.(instant detacher).Also, in the rare event that the coil does not detach and cannot be removed from the implant delivery pusher, use the following steps for detachment.A.Grip the hypotube approximately 5 cm distal of the positive load indicator at the hypotube break indicator and bend the implant delivery pusher just distal to the hbi 180 degrees.B.Next straighten the pusher back, continue bending and straightening until the pusher tubing opens exposing the release element.C.Gently separate the proximal and distal ends of the open pusher.Then, under fluoroscopy, pull the proximal portion of the implant delivery pusher approximately 2-3 cm to confirm implant detachment per ifu.¿ medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM COIL
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key8282025
Report Number2029214-2019-00057
Device Sequence Number11282822
Product Code KRD
UDI-Device Identifier00836462010376
UDI-Public00836462010376
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/20/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/04/2020
Device Model NumberQC-5-15-3D
Device Catalogue NumberQC-5-15-3D
Device Lot NumberA565636
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/06/2019
Initial Date Received by Manufacturer 01/04/2019
Supplement Date Received by Manufacturer04/17/2019
Initial Report FDA Received Date01/28/2019
Supplement Report FDA Received Date04/20/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age58 YR